Skip to main content
You are the owner of this article.
You have permission to edit this article.
Edit
Statins and amnesia remain controversial
Your Health

Statins and amnesia remain controversial

Graedons

Joe Graedon and Dr. Teresa Graedon

Columnists

Joe Graedon is a pharmacologist; Dr. Teresa Graedon is a medical anthropologist and nutrition expert.

Question: A few years ago, I awoke and jumped in the shower. While I lathered up, I started reviewing my day’s upcoming activities, as I usually do. To my surprise, I couldn’t remember them. In fact, I didn’t even know my home phone number.

I called a friend to take me to the hospital, thinking that I was having a stroke. I couldn’t remember his phone number either, but I did know how to look it up.

Emergency-room personnel gave me a battery of tests and admitted me. All was normal, and my memory came back perfectly after about six hours. I have not experienced transient global amnesia since. I was then and am still taking 20 mg atorvastatin daily.

Answer: In 2001, Dr. Duane Graveline wrote to us about his personal experience with two episodes of transient global amnesia (TGA). He had been taking atorvastatin (Lipitor) prior to each “attack.”

His description was quite similar to yours. We also have heard from dozens of other readers who attribute their TGA events to statin use.

There has been surprisingly little research into this possible adverse reaction. The Food and Drug Administration does require this advisory in the prescribing information: “There have been rare postmarketing reports of cognitive impairment (e.g., memory loss, forgetfulness, amnesia, memory impairment, confusion) associated with statin use. These cognitive issues have been reported for all statins. The reports are generally nonserious, and reversible upon statin discontinuation, with variable times to symptom onset (1 day to years) and symptom resolution (median of 3 weeks).”

You can read more about Dr. Graveline’s story and other readers’ experiences with statins in our eGuide to Cholesterol Control & Heart Health. This online resource is available in the Health eGuides section of www.PeoplesPharmacy.com.

•••

Question: I am concerned about the possibility of interactions between anticoagulants and natural products with blood-thinning properties. I have been told not to use to use aspirin, cherry juice concentrate or turmeric supplements for pain relief because I take an anticoagulant.

Answer: Your concerns are justified. A wide variety of botanical products can interfere with blood clotting. They include garlic, ginger, ginkgo biloba and ginseng along with green tea, saffron and St. John’s wort (Current Pharmaceutical Design, Vol. 23, No. 8, 2017). Always ask your physician and your pharmacist to check for interactions with such natural products. You don’t want to risk a serious bleeding episode because of an interaction with a dietary supplement!

•••

Question: I used to suffer from debilitating migraine headaches. When I felt one coming on, I found that Excedrin and some caffeine would head it off. Is there any research on this?

Answer: Excedrin Migraine tablets contain 250 mg acetaminophen, 250 mg aspirin and 65 mg of caffeine each. The dose is limited to two per day.

Oddly, Excedrin Extra Strength has the same ingredients at the same doses, but the instructions are two tablets every six hours, limited to eight tablets in 24 hours.

Both the FDA and the American Headache Society recognize this combination as “safe and effective in treating acute headache, especially migraine” (StatPearls, January 2021). As long ago as 1998, headache specialists conducted randomized, double-blind placebo-controlled trials and concluded that this combination is highly effective for treating migraine headache pain and alleviating nausea and aversion to light and sound (Archives of Neurology, February 1998).

•••

Question: I was raised in Florida and discovered as a teenager that when I had a headache and took aspirin, I didn’t burn! Otherwise my skin could blister in 20 minutes at midday.

I am now retired, and I take a baby aspirin daily on my doctor’s advice. I don’t burn, though I am careful to avoid the sun in the middle of the day. Sunscreens with SPF irritate my skin, so I don’t use them but don’t seem to need them.

Answer: Your experience has scientific support. There is evidence that aspirin can reduce the damaging effect of the sun’s ultraviolet rays (Journal of Investigative Dermatology, January 2021). There is also some research suggesting that people who take aspirin may be less likely to develop skin cancer (Oncology Letters, March 2015).

Joe Graedon is a pharmacologist; Dr. Teresa Graedon is a medical anthropologist and nutrition expert. Questions for the Graedons can be sent to them using their website, www.peoplespharmacy.com, or by writing to the following address: Graedons’ People’s Pharmacy, King Features, 628 Virginia Drive, Orlando, FL 32803.

The Tri-State Neighbor Weekly Update

* I understand and agree that registration on or use of this site constitutes agreement to its user agreement and privacy policy.

Columnists

Joe Graedon is a pharmacologist; Dr. Teresa Graedon is a medical anthropologist and nutrition expert.

Related to this story

Most Popular

If there is one bug that’s out wreaking havoc right now, it would be the tick. They are thick this year! You need to protect yourself (Google it) and your animal (keep reading).

Find the equipment you're looking for

Get up-to-the-minute news sent straight to your device.

Topics

Breaking News